Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 319, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 1998, 3:19 PM CDT for Pawnee County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 1998, 3:19 PM CDT (20:19 UTC)
- Expired
- Aug 27, 1998, 4:10 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 3:40 PM CDT | Hail 0.75 | Ash Valley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 272019 RRA SVRDDC KSC145-272110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 410 PM CDT * AT 318 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ASH VALLEY MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN PAWNEE COUNTY THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. KRUSE/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:46 AM CDT, 12 hours 33 minutes earlier.
Area forecast discussion, Aug 27, 2:46 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 246 AM CDT THU AUG 27 1998 ANALYSIS AND WV LOOP SHOWS NICE S/W OVER WESTERN WYOMING. 850 MOIST AXIS OVER WESTERN KANSAS AT 00Z AND DEWPOINTS 14-16C AND 700 DEWPOINTS FROM 6-8C. SO DEEP MOISTURE OVER REGION. AS S/W MOVES SOUTHEAST TODAY...SHOULD PULL FRONT INTO NORTHERN CWA BY MID AFTERNOON OR SO. MODELS SEEM TO HAVE A GOOD HANDLE ON FRONT POSITION THROUGH 24 HOURS BUT ETA A LITTLE FASTER THAN OTHERS. SEEING 2MB PRESSURE RISES OVER EASTERN MONTANA AT 06Z. SHOULD SEE THINGS SPEED UP AS THE WAVE PUSHES SOUTHEAST AND WILL GO WITH ETA TIMING. WITH VAST AMOURNS OF MOISTURE AND COOLING MID LEVELS...THINK WIDESPREAD CONVECTION IS IN THE WORKS FOR LATE AFTERNOON AND TONIGHT. PRECIPITABLE WATER IS ABOUT 185 PERCENT NORMAL SO STRONG PROBABILITY FOR VERY HEAVY RAIN. WILL LIKELY MENTION HEAVY RAIN RATHER THAN CHC OF SEVERE FOR THIS AFTERNOON AND TONIGHT PERIODS. SHOULD REMAIN UNSTABLE INTO FRIDAY PERIOD THOUGH LOW LEVELS DRY DURING THE DAY. EXPECT TO SEE SOME CU DEVELOP AND MAY PERHAPS SEE SOME ISOLATED SHOWERS. WILL WORD FRIDAY PERIOD AS SUCH ESPECIALLY FOR SOUTHEAST ZONES. FWC TEMPS LOOK REASONABLE AND ONLY MADE A FEW ADJUSTMENTS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 095/065 087/063 087 461 GCK 093/063 087/060 087 561 EHA 093/063 086/060 087 462 LBL 092/065 086/061 087 362 HYS 092/064 087/061 086 561 P28 095/067 067/064 088 361 .DDC...NONE. REITER
In the hours before
Special weather statement, Aug 27, 11:20 AM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT THU AUG 27 1998 SPOTTERS WILL PROBABLY BE NEEDED THIS AFTERNOON INTO TONIGHT...IN PARTS OF SOUTHWEST AND SOUTH-CENTRAL KANSAS. THE AREA WHERE SEVERE WEATHER IS MOST LIKELY IS EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO HAYS...ALSO INCLUDING DODGE CITY...LARNED...GREENSBURG AND MEDICINE LODGE. SYNOPSIS: A COLD FRONT FROM NEAR COLBY TO TRIBUNE THEN WEST INTO COLORADO AT LATE MORNING WILL MARCH SLOWLY EAST AND BE FROM NEAR CONCORDIA TO NEAR DODGE CITY TO NEAR LIBERAL BY LATE THIS AFTERNOON. PLENTY OF LOW-LEVEL MOISTURE WILL POOL AND CONVERGE ALONG AND AHEAD OF THE FRONT. AS THE DAY HEATS UP...THE AIR ACROSS SOUTHWEST KANSAS WILL CONTINUE TO DESTABILIZE...WITH THUNDERSTORMS LIKELY DEVELOPING. ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF VERY HEAVY RAIN. SOME OF THE STORMS WILL BE PULSE-TYPE IN NATURE...PRODUCING ISOLATED EVENTS OF LARGE HAIL AND STRONG WINDS. HAIL UP TO 2 INCHES IS POSSIBLE...AS WELL AS WINDS TO 70 MPH. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ BURKE
Special weather statement, Aug 27, 11:20 AM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT THU AUG 27 1998 SPOTTERS WILL PROBABLY BE NEEDED THIS AFTERNOON INTO TONIGHT...IN PARTS OF SOUTHWEST AND SOUTH-CENTRAL KANSAS. THE AREA WHERE SEVERE WEATHER IS MOST LIKELY IS EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO HAYS...ALSO INCLUDING DODGE CITY...LARNED...GREENSBURG AND MEDICINE LODGE. SYNOPSIS: A COLD FRONT FROM NEAR COLBY TO TRIBUNE THEN WEST INTO COLORADO AT LATE MORNING WILL MARCH SLOWLY EAST AND BE FROM NEAR CONCORDIA TO NEAR DODGE CITY TO NEAR LIBERAL BY LATE THIS AFTERNOON. PLENTY OF LOW-LEVEL MOISTURE WILL POOL AND CONVERGE ALONG AND AHEAD OF THE FRONT. AS THE DAY HEATS UP...THE AIR ACROSS SOUTHWEST KANSAS WILL CONTINUE TO DESTABILIZE...WITH THUNDERSTORMS LIKELY DEVELOPING. ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF VERY HEAVY RAIN. SOME OF THE STORMS WILL BE PULSE-TYPE IN NATURE...PRODUCING ISOLATED EVENTS OF LARGE HAIL AND STRONG WINDS. HAIL UP TO 2 INCHES IS POSSIBLE...AS WELL AS WINDS TO 70 MPH. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 51 min |
| Aug 26, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 33 min |
| Aug 27, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 27, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 50 min |
| Aug 27, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| Aug 27, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Aug 27, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 30 min |
| Aug 27, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Aug 27, 5:02 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Aug 27, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Aug 27, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 48 min |
| Aug 27, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Aug 27, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Aug 27, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 27, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Aug 27, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 27, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 36 min |
| Aug 27, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Aug 27, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 27, 6:45 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.